Minnesota, 2012

Flooding in Minnesota, June 1 to 12, 2012

June 1 to 12, 2012 · NWS DLH · 4 events in 2 counties and zones

Three exceptionally heavy rainstorms affected the Mississippi River basin during the last couple weeks of May 2012. The first rain, May 19th and 20th, did not cause trouble, but set the Mississippi Basin up for flooding problems later on.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Three exceptionally heavy rainstorms affected the Mississippi River basin during the last couple weeks of May 2012. The first rain, May 19th and 20th, did not cause trouble, but set the Mississippi Basin up for flooding problems later on. Another rainstorm, May 24th and 25th, brought the Mississippi River to flood at some places and caused important river rises elsewhere. The final rainstorm, May 27th and 28th, brought widespread flooding to the Mississippi River. The Mississippi River, at Aitkin MN, as well as nearby Sandy Lake remained above flood stage as late as June 12th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at May 31, 11:25 PM CST, 36 minutes earlier.

Area forecast discussion, May 31, 11:25 PM CST, 36 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE DULUTH MN
1225 AM CDT FRI JUN 1 2012

AVIATION...06/01/06Z ISSUANCE...
VFR CLEAR WITH LIGHT WINDS.  FROST WILL FORM ON METAL SURFACES
DURING THE FEW HOURS BEFORE SUNRISE FRIDAY MORNING.  SCATTERED TO
BROKEN MID CLOUDS WILL MOVE INTO THE AREA LATE FRIDAY AFTERNOON OR
EVENING.

PREV DISCUSSION... /ISSUED 303 PM CDT THU MAY 31 2012/

SHORT TERM...POTENTIAL FOR HEADLINES TONIGHT IS THE SHORT TERM
FOCUS. ELONGATED AREA OF HIGH PRESSURE AT THE SFC IS COVERING THE
FA ATTM. CU FIELD DEVELOPED OVER SOUTHERN TIER OF MN FA AND ALONG
A WEAK LAKE BREEZE UP THE NORTH SHORE OF LAKE SUPERIOR AND ALONG
THE SOUTH SHORE AS WELL. THE CU WILL DISSIPATE AT SUNSET WITH VERY
DRY AIR IN PLACE. GOOD RADIATIONAL COOLING EXPECTED AND MIN TEMPS
WILL DROP INTO THE 30S ESPECIALLY EAST OF U.S. HIGHWAY 53 IN MN
AND WI. MODELS AGREE THIS IS WHERE THE COLDEST TEMPS WILL BE AND
WILL ISSUE A FROST ADVISORY. WEST OF 53...WEAK WAA WILL BEGIN AND
MEN TEMPS EXPECTED TO BE IN THE UPPER 30S TO LOWER 40S.

ON FRIDAY...A CLOSED UPPER LOW WILL MOVE FROM CHICAGO TO LOWER
MICHIGAN. THIS WILL ALLOW PIECES OF EMBEDDED SHORT WAVE ENERGY TO
AFFECT THE AREA IN DEVELOPING NW FLOW ALOFT. EVEN THOUGH FORECAST
SOUNDINGS ARE RELATIVELY DRY IN THE LOWER LEVELS...COLD AIR ALOFT
AND PVA SHOULD BE ENOUGH TO WRING OUT SOME ISOLD SHOWERS. HAVE SMALL
POPS IN ANTICIPATION OF THE SHOWERS.

MORE ISOLD SHOWERS ARE POSSIBLE FRIDAY NIGHT AS PIECES OF ENERGY
CONTINUE TO ROTATE THROUGH THE FA ON THE BACKSIDE OF THE UPPER LOW
AS IT MOVES INTO ONTARIO.

LONG TERM...SFC RIDGE AXIS WILL PUSH INTO WRN CWA BY LATE
SATURDAY AS MID LVL  VORTEX DRIFTS FARTHER EAST OF REGION. LOW
POPS LEFT IN ERN HALF OF CWA AS POSSIBLE INSTABILITY RW/TRW MAY
OCCUR IN MARGINALLY UNSTABLE ATMOSPHERE. LATER NWP OUTPUT/TRENDS
MAY ALLOW REMOVAL OF THESE IF DEEP LAYER MOISTURE IS LOWER THAN
CURRENTLY FCST. A WEAK FRNT BDRY WILL APPROACH THE REGION LATE SAT
NIGHT ALTHOUGH IT WILL MOST LIKELY ENCOUNTER SIGNIFICANT
RESISTANCE FROM THE RIDGE. MDLS ARE IN AGREEMENT THAT AT MID LVLS
AMPLIFICATION OF RIDGE WILL OCCUR FROM SUNDAY INTO NEW WEEK. THIS
SUGGESTS THAT BDRY MAY NOT MAKE IT VERY FAR INTO CWA...IF AT ALL.
CONFIDENCE ON POPS/CLOUDS SUNDAY NIGHT/MONDAY IS NOT VERY GOOD DUE
TO WEAK NATURE OF FORCING EXPECTED. SHOULD HAVE MAINLY DRY WX
ALTHOUGH CLOUDS/POPS FCST MAY NEED ADJUSTING BASED ON UNCERTAINTY
WITH WEAK FRONT. BEYOND THAT...NO ORGANIZED FORCING IS FORESEEN
ACROSS CWA AS MAIN FRNTL BDRY WILL SET UP WEST OF REGION. MAY HAVE
PERIODS OF CLOUDS AT TIMES.

&&

.POINT TEMPS/POPS...
DLH  42  68  47  68 /   0  20  10  20
INL  39  71  44  71 /   0  20  10  20
BRD  43  71  48  72 /   0  20  20  10
HYR  32  73  44  70 /   0  20  10  20
ASX  34  68  46  68 /   0  20  10  20

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...FROST ADVISORY UNTIL 7 AM CDT FRIDAY FOR MNZ011-012-019>021.

WI...FROST ADVISORY UNTIL 7 AM CDT FRIDAY FOR WIZ002>004-007>009.

LS...NONE.
&&

SHORT TERM...EOM
AVIATION...EOM
Hazardous weather outlook, May 31, 2:40 PM CST, 9 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
340 PM CDT THU MAY 31 2012

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-011030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
340 PM CDT THU MAY 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

MINOR FLOODING IS OCCURRING ALONG THE MISSISSIPPI RIVER FROM
AITKIN TO FT. RIPLEY AND WILL CONTINUE TO DO SO OVER THE COMING
DAYS.

WIDESPREAD FROST IS EXPECTED EAST OF U.S. HIGHWAY 53 IN MINNESOTA
AND WISCONSIN. A FROST ADVISORY IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE ACROSS THE NORTHLAND SATURDAY THROUGH
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR
TONIGHT.

LSZ121-140>148-011030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
340 PM CDT THU MAY 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE ACROSS THE NORTHLAND SATURDAY THROUGH
MONDAY.

GSF

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Aitkin

When
June 1, 12:01 AM CST to June 12, 4:00 PM CST
Where
Aitkin County, Aitkin to 0.68 mi WNW of Aitkin
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
46.530, -93.700

River flooding continued from heavy rains in May 2012, with a crest of 15.09 feet on June 1st. The river fell below the 12 foot flood stage at 400 PM CST on June 12th.

Flood, Crow Wing

When
June 1, 12:01 AM CST to June 8, 4:00 AM CST
Where
Crow Wing County, (Brd)weiland Fld Bra to 0.86 mi NW of (Brd)weiland Fld Bra
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
46.400, -94.130

River flooding continued from heavy late May rain. The Mississippi River reached a long-lasting crest of 14.59 feet at the Brainerd gauge on June 2nd, 1.59 feet above the flood stage of 13 feet. The river returned to flood stage at 400 AM June 8th.

Flood, Crow Wing

When
June 1, 12:01 AM CST to June 7, 12:01 AM CST
Where
Crow Wing County, 0.42 mi WNW of Ft Ripley to 2.55 mi E of Ft Ripley
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
46.172, -94.378

The month began with the Mississippi River above flood stage at the Fort Ripley gauge due to heavy rains during May. June began with the river cresting at 11.70 ft or 1.70 feet above flood stage. The river gauge went missing with the river still 10.40 feet, 0.40 feet above the 10 foot flood stage near midnight the night of June 6th. The gauge returned to service at 200 PM on June 13th showing the river below flood stage.

Flood, Aitkin

When
June 1, 12:01 AM CST to June 12, 6:00 AM CST
Where
Aitkin County, 0.99 mi W of Libby to 4.2 mi WNW of Minnewawa
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
46.781, -93.351

Big Sandy Lake remained above the 1218.3 foot ASL flood stage from heavy May rains. The lake crested at 800 AM June 4th and fell below flood stage June 12th at 600 AM.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2012Every state in 2012This day in weather historyWarnings in Minnesota, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 390235, 390242, 390245, 390246.